The effect of a parent’s paracetamol use before and after a child’s birth and the child’s behavioural problems is a analysed in a paper published in JAMA Pediatrics in which the authors report that children who were exposed to paracetamol prenatally were at increased risk of multiple behavioural difficulties.
Dr Nathalie MacDermott, Clinical Research Fellow, Imperial College London, said:
“The findings of the paper by Stergiakouli et al on the association of acetaminophen use in pregnancy and later behavioural problems in children should be held very lightly. While the study does reveal statistically significant associations based on the SDQ questionnaire of behaviour, these associations are largely found for conduct problems and hyperactivity, where they are borderline significant in terms of the confidence interval for the consumption of paracetamol up to 18 weeks gestation. The association appears stronger in terms of effect size and confidence intervals for paracetamol consumed up to 32 weeks gestation. However, despite the authors stating that brain development and growth does occur during the third trimester, neuronal development and migration are much more prominent in the first and second trimesters, with brain growth through myelination occurring more prominently in the third trimester. Therefore if the mechanism postulated is that acetaminophen may affect neuronal development or cause neuronal death, this association would seem more likely if acetaminophen is consumed in the first and second trimesters, than in the third trimester. The mechanism behind any potential damage requires further research.
“While the authors state that recall bias would not be a factor in this study as the SDQ behavioural questionnaire was completed many years after the questionnaire on paracetamol use, recall bias in terms of mother’s recollection of acetaminophen ingestion could still have been present. Unfortunately data was not collected on the frequency or cumulative dose of acetaminophen consumed by mothers during pregnancy, this may have provided further evidence either to support or refute the results, as presumably if acetaminophen is toxic to the developing infant there would be evidence of a dose effect, with higher dosages resulting in a higher likelihood of behavioural disorders. In terms of assessing the children’s behavioural problems, the SDQ, whilst a validated tool, is based on a parent’s perspective and reporting. For a more thorough assessment of children’s behaviour the addition of questionnaires completed by teachers or childcare workers involved in the child’s care is useful and provides a more thorough method of determining if a behaviour disorder is present. This should be followed by a formal assessment by a paediatrician specialising in this area. The SDQ questionnaire alone provides a subjective parental view which could be subject to bias resulting in either over or under reporting of behavioural problems/concerns.”
Dr Tim Overton, spokesperson for the Royal College of Obstetricians and Gynaecologists (RCOG) and expert in fetal medicine, said:
“Paracetamol is one of the most common medicines used to reduce a high temperature and ease pain; it is safe and is used routinely during all stages of pregnancy.
“This study examined whether paracetamol use during pregnancy, postnatally as well as the partner’s paracetamol intake, had any impact on behavioural problems among the offspring. The results suggest that children exposed to paracetamol during pregnancy are at a slightly increased risk of behavioural difficulties at 5 years of age, including conduct problems and hyperactivity.
“It is important to highlight that from these results we cannot determine a direct link between paracetamol usage and any behavioural problems. A major limitation of this study is that neither dosage nor duration of use were measured, as well as other possible contributory factors, such as reasons for use.
“Women should not be alarmed by the results of this study and we recommend that pregnant women continue to follow current guidance and take the lowest effective dose for the shortest possible time when necessary. If the recommended dose of paracetamol doesn’t control symptoms or pain, please seek advice from your midwife, GP or obstetrician.”
Prof. Ieuan Hughes, Emeritus Professor of Paediatrics, University of Cambridge, said:
“This paper reports a further study from the large ALSPAC epidemiological resource, this time showing an association between maternal paracetamol use during pregnancy and increased behavioural problems in their offspring at 7 years of age. As with their previous studies, the authors used robust methodology to ensure the results were not affected by confounders. They suggest a possible endocrine-disrupting effect of paracetamol occurring in utero as the mechanism for the observations seen. This analgesic is widely used by the population and considered to be a safe medication for symptoms of pain and fever, including during pregnancy.
“So should one be alarmed by these findings? Yet again, it must be emphasised that the results indicate an association with paracetamol usage, not that the behavioural effects were caused by this medicine. Furthermore, the authors had no quantitative data so it was not possible to infer a dose effect on symptoms observed. The legal profession uses a ‘on the balance of probabilities’ approach as a test when considering causation. The results of this study could not be interpreted in that way but the call by the authors for further work in this area before any public health decisions can be considered is to be welcomed.”
‘Association of Acetaminophen Use During Pregnancy With Behavioral Problems in Childhood’ by Stergiakouli et al. published in JAMA Pediatrics on Monday 15th August.
Dr Nathalie MacDermott: “I am a paediatrician. I am also undertaking a PhD in Ebola virus disease at Imperial College London funded by the Wellcome Trust.”
Dr Tim Overton: No conflicts of interest
Prof Ieuan Hughes: No conflicts of interest